Alert archive / Arkansas / Flash Flood Warnings in 2008

Flash Flood Warning 57, NWS Shreveport, LA

September 3, 2008Hempstead County, Howard County, Nevada County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Sep 3, 2008, 12:33 PM CDT for Hempstead County, Howard County, Nevada County, Arkansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2008, 12:33 PM CDT (17:33 UTC)
Expired
Sep 3, 2008, 3:30 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Hempstead County, AR, Howard County, AR, Nevada County, AR

The radar

The Little Rock radar (KLZK), 159 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 2:00 PM CDTFLASH FLOODHope, ARNUMEROUS ROADS FLOODED ACROSS THE COUNTY...INCLUDING CR 23, 39, 38, 257, 51, 265, 27, 256, AND 142.
Sep 3, 2:00 PM CDTFLASH FLOODNashville, ARSOUTH END OF 4TH STREET AT HAIL STREET AND CO ROAD BUCK RANGE ARE BOTH CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 87 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 031733
FFWSHV
ARC057-061-099-032030-
/O.NEW.KSHV.FF.W.0057.080903T1733Z-080903T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1233 PM CDT WED SEP 3 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF HOPE...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...NASHVILLE...MINERAL SPRINGS...
  DIERKS...
  NEVADA COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF PRESCOTT...

* UNTIL 330 PM CDT

* AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAINS CONTINUING ALONG AND NORTH OF THE REMNANT CENTER OF 
GUSTAV.  RADAR ESTIMATES THAT 2 TO 3 INCHES HAS OCCURRED NORTH OF 
NASHVILLE OVER THE PAST 3 HOURS.  RAINFALL AMOUNTS OF 3 TO 6 INCHES 
HAS ALREADY FALLEN ACROSS THE AREA OVER THE PAST 2 DAYS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TOLLETTE...BLEVINS...HOPE...NASHVILLE...PRESCOTT...DIERKS...AND 
ROSSTON.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3419 9391 3418 9380 3401 9381 3401 9373
      3395 9351 3397 9348 3397 9337 3392 9330
      3385 9328 3381 9311 3377 9309 3347 9320
      3356 9363 3376 9396 3399 9406 3423 9410
      3430 9393

$$

KS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 10:48 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 3, 10:48 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1048 AM CDT WED SEP 3 2008

.DISCUSSION...
THE REMNANTS OF GUSTAV ARE STALLED NEAR THE ARKANSAS...OKLAHOMA...TEXAS
TRIPLE POINT. SATELLITE IMAGERY INDICATES THE LOW LEVEL CLOUD
SHIELD APPEARS TO BE EXTENDING SOUTHWARD...ALTHOUGH A CLEAR SLOT
IS EVIDENT ACROSS CENTRAL AND NORTHERN LOUISIANA. THE CLOUD SHIELD
SHOULD HELP LIMIT AFTERNOON HEATING...AND HAVE LOWERED HIGH
TEMPERATURES A FEW DEGREES ACROSS EAST CENTRAL TEXAS...AND CENTRAL
LOUISIANA AS A RESULT.

KEEPING A CLOSE EYE ON THE REMAINING BANDS OF PRECIPITATION ACROSS
THE NORTHEAST HALF OF THE FORECAST REGION FOR BOTH HEAVY
RAIN...AND ISOLATED TORNADOES. FLASH FLOODING WILL REMAIN THE
PRIMARY THREAT ACROSS THE AREA AS MUCH OF NORTH CENTRAL LOUISIANA
AND SOUTHERN ARKANSAS RECEIVED ANYWHERE FROM 6 TO 9 INCHES OF RAIN
DURING THE PAST 24 HOURS...AND WITH PRECIPITABLE WATER VALUES IN
THE BALLPARK OF 2.5 INCHES...MORE HEAVY RAIN IS LIKELY THROUGH
EARLY THURSDAY ACROSS THIS AREA. AT ANY RATE...RELIEF LOOKS TO
BE IN SIGHT AS A COLD FRONT WILL PUSH FROM WEST TO EAST THROUGH
THE REGION DURING THE EARLY MORNING HOURS OF THURSDAY...HELPING
MOVE THIS EXCESSIVE GULF MOISTURE OUT OF THE REGION.

&&

.AVIATION...
WILL CONTINUE WITH MOSTLY MVFR CIGS AND VSBYS FOR MUCH OF THE AREA
THROUGH AT LEAST 04/00Z. HOWEVER...AREAS OF IFR CIGS AND VSBYS WILL
PREVAIL CLOSER TO THE CENTER OF GUSTAV CIRCULATION...OVER NE TX...SE
OK AND SW AR. VSBYS REDUCTIONS MAINLY FROM LIGHT RAIN AND FOG...BUT
ISOLATED TSTMS STILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
NORTHCENTRAL LA AND SOUTHCENTRAL AR. WINDS WILL BE GUSTY OVER MUCH
OF THE AREA...WITH GUSTS TO 20 KTS. DIRECTIONS WILL VARY DEPENDING
ON WHERE THE TERMINAL IS LOCATED IN RELATION TO THE CENTER OF
CIRCULATION. THE REMNANT LOW IS EXPECTED TO LIFT NE OUT OF THE AREA
TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  71  86  68  90 /  60  40  20  30  10
MLU  80  71  84  68  89 / 100  70  40  30  10
DEQ  79  68  84  67  88 /  80  60  40  20  10
TXK  80  70  84  67  89 /  60  70  40  20  10
ELD  80  71  83  67  89 /  80  70  40  30  10
TYR  83  69  89  66  91 /  40  30  10  10  10
GGG  82  69  87  67  91 /  60  30  10  10  10
LFK  84  70  91  67  92 /  40  30  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-072-073.

     LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ051-060-061-072-073.

LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ003>006-012>014-018>022.

     LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ006-014.

OK...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...NONE.
&&

18/14
Hazardous weather outlook, Sep 3, 12:06 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1206 PM CDT WED SEP 3 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1206 PM CDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TROPICAL DEPRESSION GUSTAV REMAINS CENTERED NEAR THE ARKANSAS...
OKLAHOMA...TEXAS TRIPLE POINT THIS MORNING. RAIN BANDS CONTINUE TO
DEVELOP OUTWARD FROM THE CENTER ACROSS PORTIONS OF SOUTHWEST
ARKANSAS...INTO NORTHWEST AND NORTH CENTRAL LOUISIANA. WIDESPREAD
HEAVY RAIN HAS FALLEN DURING THE PREVIOUS 24 HOURS...WITH MANY
LOCATIONS REPORTING ACCUMULATIONS OF 6 TO 9 INCHES...WHICH HAVE
RESULTED IN FLOODING CONDITIONS. AN ADDITIONAL 2 TO 4 INCHES OF HEAVY
RAIN...LEADING TO ADDITIONAL OR INCREASED FLOODING...IS POSSIBLE
THIS AFTERNOON AND EVENING AS A VERY MOIST ATMOSPHERE REMAINS IN
PLACE. IN ADDITION TO THE HEAVY RAIN THREAT...THERE IS ALSO THE
THREAT OF ISOLATED TORNADOES TO DEVELOP WITHIN THESE RAIN BANDS.
ATMOSPHERIC CONDITIONS ARE IDEAL FOR TORNADOES TO DEVELOP VERY RAPIDLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE REMNANTS OF GUSTAV ARE EXPECTED TO MOVE OUT OF THE REGION
THROUGH THURSDAY AS A COLD FRONT MOVES THROUGH THE AREA...BRINGING
DRIER AIR INTO THE REGION. HOWEVER...THE POSSIBILITY OF HEAVY
RAIN...AND ISOLATED TORNADOES WILL REMAIN THROUGH THE EARLY HOURS
OF THURSDAY ACROSS PORTIONS OF NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND SOUTHWEST ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL
LIKELY BE NEEDED THIS AFTERNOON AND EVENING...ACROSS PORTIONS OF
NORTHWEST AND NORTH CENTRAL LOUISIANA...AND SOUTHWEST ARKANSAS IN
SUPPORT OF WIDESPREAD FLOODING CONDITIONS AND ISOLATED SEVERE WEATHER.

18

In the hours before

Local storm report, Sep 3, 11:01 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1101 AM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      MONROE                  32.51N 92.08W
09/02/2008                   OUACHITA           LA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS NATIONAL GUARD CALLED INTO
            EVACUATE PEOPLE FROM THEIR HOMES. MOST OCCURED IN THE
            TANGLEWOOD AREA. APPROXIMATELY 64 PEOPLE PUT SHELTERS DUE
            TO FLOODING. NUMEROUS HOUSES AND CARS FLOODED.

&&

04
Local storm report, Sep 3, 11:03 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1103 AM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      JENA                    31.69N 92.13W
09/03/2008                   LA SALLE           LA   CO-OP OBSERVER

            WATER OVER HWY 84

&&

04
Local storm report, Sep 3, 12:04 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      MONROE                  32.51N 92.08W
09/02/2008                   OUACHITA           LA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS THAT 160 HOMES HAD TO BE
            EVACUATED DUE TO SERIOUS FLOODING IN MONROE AREA.
            NUMEROUS BUSINESSES AND HOMES TOOK ON WATER AND EXTENSIVE
            FLOODING WAS REPORTED THROUGHOUT THE PARISH.

&&

04

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:21 AM CDTLake Wind AdvisorySHVColumbia, Hempstead, Howard, Nevada, Union9 hr
Sep 3, 9:58 AM CDTRiver Flood WarningSHVUnion33 days
Sep 3, 10:39 AM CDTAreal Flood AdvisorySHVHempstead, Howard, Little River, Nevada, Sevier111 min

Nearby

Flash Flood Warnings in Arkansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.